Genus polynomials of ladder-like sequences of graphs

  • Yichao ChenEmail author
  • Jonathan L. Gross
  • Toufik Mansour
  • Thomas W. Tucker


Production matrices have become established as a general paradigm for calculating the genus polynomials for linear sequences of graphs. Here we derive a formula for the production matrix of any of the linear sequences of graphs that we call ladder-like, where any connected graph H with two 1-valent root vertices may serve as a super-rung throughout the ladder. Our main theorem expresses the production matrix for any ladder-like sequence as a linear combination of two fixed \(3\times 3\) matrices, taken over the ring of polynomials with integer coefficients. This leads to a formula for the genus polynomials of the graphs in the ladder-like sequence, based on the two partial genus polynomials of the super-rung. We give a closed formula for these genus polynomials, for the case in which all imbeddings of the super-rung H are planar. We show that when the super-rung H has Betti number at most one, all the genus polynomials in the sequence are log-concave.


Linear sequences of graphs String operations Imbedding types Genus polynomials Partial genus polynomials Production matrices 


Supplementary material

10801_2019_897_MOESM1_ESM.pdf (308 kb)
Supplementary material 1 (pdf 308 KB)


  1. 1.
    Chen, Y., Gross, J.L., Mansour, T., Tucker, T.W.: Recurrences for the genus polynomials of linear sequences of graphs.
  2. 2.
    Chen, Y., Gross, J.L., Mansour, T., Tucker, T.W.: Website supplement to “Genus polynomials of ladder-like sequences of graphs”,
  3. 3.
    Duke, R.A.: The genus, regional number, and Betti number of a graph. Canad. J. Math. 18, 817–822 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Furst, M.L., Gross, J.L., Statman, R.: Genus distributions for two classes of graphs. J. Combin. Theory Ser. B 46(1), 22–36 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Furst, M.L., Gross, J.L., McGeoch, L.A.: Finding a maximum-genus graph imbedding. J. Assoc. Comput. Mach. 35, 523–534 (1988)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Gross, J.L., Furst, M.L.: Hierarchy for imbedding-distribution invariants of a graph. J. Graph Theory 11, 205–220 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gross, J.L.: Embeddings of graphs of fixed treewidth and bounded degree. Ars Math. Contemp. 7, 379–403 (2014). (Presented at the AMS Joint Meetings in January 2012) MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gross, J.L., Khan, I.F., Mansour, T., Tucker, T.W.: Calculating genus polynomials via string operations and matrices. Ars Math. Contemp. 15, 267–295 (2018). (Presented at the Eighth Slovenian Graph Theory Conference, 2015) MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gross, J.L., Tucker, T.W.: Topological Graph Theory. Dover (2001) (original edn. Wiley, 1987)Google Scholar
  10. 10.
    Gross, J.L., Robbins, D.P., Tucker, T.W.: Genus distributions for bouquets of circles. J. Combin. Theory Ser. B 47, 292–306 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Liu, L.L., Wang, Y.: A unified approach to polynomial sequences with only real zeros. Adv. Appl. Math. 38, 542–560 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Nordhaus, E.A., Ringeisen, R.D., Stewart, B.M., White, A.T.: A Kuratowski-type theorem for the maximum genus of a graph. J. Combin. Theory Ser. B 12, 260–267 (1972) MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Rivlin, T.: Chebyshev Polynomials. From Approximation Theory to Algebra and Number Theory. Wiley, New York (1990)zbMATHGoogle Scholar
  14. 14.
    Stahl, S.: Permutation-partition pairs. III. Embedding distributions of linear families of graphs. J. Combin. Theory Ser. B 52, 191–218 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Thomassen, C.: The graph genus problem is NP-complete. J. Algorithms 10, 568–576 (1989)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and PhysicsSuZhou University of Science and TechnolgySuZhouChina
  2. 2.Department of Computer ScienceColumbia UniversityNew YorkUSA
  3. 3.Department of MathematicsUniversity of HaifaHaifaIsrael
  4. 4.Department of MathematicsColgate UniversityHamiltonUSA

Personalised recommendations